Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 91, NWS San Angelo, TX

May 10, 2021Sutton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 10, 2021, 7:17 PM CDT for Sutton County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2021, 7:17 PM CDT (00:17 UTC)
Expired
May 10, 2021, 7:54 PM CDT
In force
37 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:42 PM CDTHAIL 2.518 Ese Sonora, TXHAIL MEASURED AT LEAST 2 1/4 INCHES IN DIAMETER IN SOUTHERN SUTTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:48 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3006 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS54 KSJT 110017
SVRSJT
TXC435-110115-
/O.NEW.KSJT.SV.W.0091.210511T0017Z-210511T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
717 PM CDT Mon May 10 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Central Sutton County in west central Texas...

* Until 815 PM CDT.

* At 714 PM CDT, a severe thunderstorm was entering south-central 
  Sutton County, moving northeast at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  central Sutton County, including the following locations... The
  Intersection Of Ranch Road 2596 And Ranch Road 864, The
  Intersection Of Us-277 And Ranch Road 189 and Us-277 Near The
  Sutton-Edwards County Line.

This includes Interstate 10 between Mile Markers 397 and 425.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 10036 3029 10070 3065 10069 3065 10012
TIME...MOT...LOC 0014Z 208DEG 21KT 3027 10060 

HAIL...1.25IN
WIND...<50MPH
 
$$

KB
2 follow-up statements
498 
WWUS54 KSJT 110046
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
746 PM CDT Mon May 10 2021

TXC435-110115-
/O.CON.KSJT.SV.W.0091.000000T0000Z-210511T0115Z/
Sutton TX-
746 PM CDT Mon May 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN SUTTON COUNTY...

At 745 PM CDT, a severe thunderstorm was located over mainly rural 
areas of southeastern Sutton County, moving northeast at 35 mph. 

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
The Intersection Of Ranch Road 2596 And Ranch Road 864.

This includes Interstate 10 between Mile Markers 409 and 425.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3036 10031 3039 10050 3065 10051 3065 10012
TIME...MOT...LOC 0045Z 224DEG 29KT 3044 10036 

HAIL...1.00IN
WIND...<50MPH
 
$$

KB
106 
WWUS54 KSJT 110054
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
754 PM CDT Mon May 10 2021

TXC435-110103-
/O.CAN.KSJT.SV.W.0091.000000T0000Z-210511T0115Z/
Sutton TX-
754 PM CDT Mon May 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SUTTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3036 10031 3039 10050 3065 10051 3065 10012
TIME...MOT...LOC 0052Z 208DEG 21KT 3048 10033 

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:58 PM CDT, 19 minutes earlier.

Area forecast discussion, May 10, 6:58 PM CDT, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
658 PM CDT Mon May 10 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 221 PM CDT Mon May 10 2021

The cold front had moved south of the the southern Crockett...
Sutton...Kimble county lines at 2 PM CDT. Thunderstorms are expected
to develop along the front this afternoon and evening. Some storms
could become severe. Most should stay south of the San Angelo CWA.
However, isolated severe storms cannot be ruled out, especially if a
left hand mover moves northeast. The atmosphere was unstable to the
south. SBCAPES along the I-10 corridor were 1000 to 2500 J/KG but
increased over 3500 J/KG to the south of the cold front. Large hail
of 4 inches in diameter are possible. A severe thunderstorm watch
has been issued until 10 PM for Crockett, Schleicher, Sutton,
Kimble and Menard counties.

The rest of West Central Texas from the Big County into the Concho
Valley was under low clouds behind the cold front...and was much
more stable. However an upper shortwave will approach from the
northwest towards morning and will bring increasing lift to the
region. Thus...showers and thunderstorms will be increasing after 1
AM and especially Tuesday morning. A warm front will also be move in
during the morning hours. While shower and thunderstorms coverage
will be high Tuesday...severe storm coverage will be more
isolated. Highs will be in the 60s Tuesday in the Big Country with
70s south. Ozona and Sonora may hit 80.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 136 PM CDT Mon May 10 2021

A cold front will slowly move through the area Tuesday evening.
Showers and thunderstorms are possible along and behind the front.
In addition, gusty northeast winds and cooler temperatures will
filter in behind the front. Expect overnight lows in the 50s. Rain
chances will continue into Wednesday. Extensive cloud cover along
with the possibility of showers and thunderstorms, will help to
keep temperatures unseasonably cool. Expect highs in the low to
mid 60s for most locations. Rain chances will quickly diminish
Wednesday evening.

Expect generally dry conditions Thursday and Friday. Highs on
Thursday will be in the upper 60s to lower 70s, with highs on Friday
rebounding into the upper 70s to lower 80s.

On Saturday, models are indicating a weak upper level shortwave
trough tracking across the region, which may result in the
development of showers and thunderstorms along the dryline, to our
west. Some of this activity could move into our forecast area late in
the day, so have included slight chance PoPs Saturday afternoon and
evening.

An upper level low is forecast to be centered across across Southern
California Sunday morning. This low is then forecast to slowly track
east, across the Desert Southwest through Monday, then across the
Texas Panhandle late Monday into Tuesday. This feature has the
potential to result in increased rain chances early next week. There
continues to be quite a bit of uncertainty regarding the eventual
track and timing of this feature, so for now have kept PoPs in the
slight chance/chance category. Temperatures Sunday and Monday will
be near seasonal normals, with highs in the 80s and lows in the
60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Mon May 10 2021

Scattered thunderstorms this evening between Brady and Brownwood,
and approaching Interstate 10 from the south. Will monitor radar
trends and update any TAF sites as needed for storms. Extensive
low cloud cover will remain over the northern two-thirds of
our area tonight into Tuesday morning. Low cloud development is
expected at our southern terminals later tonight. Expect ceilings
to be mostly in the 500-1500 ft range. Showers and thunderstorms
are expected to overspread the area by early Tuesday morning,
and continue through the morning. Visibility reductions are
expected in the heavier rainfall accompanying the convection.
Winds initially from the northeast will become generally east to
southeast by Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  63  52  61 /  60  90  50  40
San Angelo 	 56  73  54  64 /  50  80  50  50
Junction 	 58  73  57  66 /  50  80  50  50
Brownwood 	 55  62  54  63 /  50  90  50  40
Sweetwater 	 53  65  51  60 /  60  70  50  50
Ozona      	 59  77  57  66 /  50  70  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....Daniels
AVIATION...18
Hazardous weather outlook, May 10, 2:43 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Mon May 10 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening generally south of an Ozona...Eldorado to Menard to
Mason line. The primary hazards will be large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms will be possible Tuesday and
Tuesday night. The main threat will be large hail and damaging
winds. Widespread showers and thunderstorms could also produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Local storm report, May 10, 6:29 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 NNW BRADY             31.15N 99.34W
05/10/2021  E1.75 INCH       MCCULLOCH          TX   PUBLIC

            GOLF BALL SIZE HAIL JUST NORTH OF BRADY.

&&
Local storm report, May 10, 6:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             BRADY                   31.13N 99.34W
05/10/2021  E1.25 INCH       MCCULLOCH          TX   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED IN BRADY.

&&
Local storm report, May 10, 6:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 NNW MELVIN            31.22N 99.59W
05/10/2021  E1.75 INCH       MCCULLOCH          TX   PUBLIC

            GOLF BALL SIZE HAIL NOTED ON SOCIAL MEDIA
            FROM MELVIN.

&&
Special weather statement, May 10, 6:39 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
639 PM CDT Mon May 10 2021

TXZ140-110030-
Brown TX-
639 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 730 PM
CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookesmith, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Brownwood and Camp Bowie around 655 PM CDT.
  Early and Zephyr around 710 PM CDT.
  Blanket around 720 PM CDT.

Other locations impacted by this storm include Indian Creek and
Owens.

LAT...LON 3170 9867 3169 9875 3162 9878 3149 9903
      3153 9915 3158 9919 3198 9886
TIME...MOT...LOC 2339Z 226DEG 31KT 3156 9907
Local storm report, May 10, 6:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 WSW LOHN              31.31N 99.44W
05/10/2021  E1.50 INCH       MCCULLOCH          TX   PUBLIC

            HAIL BETWEEN HALF DOLLAR AND PING PONG BALL
            NEAR LOHN IN NORTHERN MCCULLOCH COUNTY.

&&
Local storm report, May 10, 6:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             8 N BRADY               31.25N 99.34W
05/10/2021  E1.25 INCH       MCCULLOCH          TX   PUBLIC

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:14 PM CDTSpecial Weather StatementSJTMcCulloch46 min
May 11, 9:50 AM CDTSpecial Weather StatementSJTCrockett40 min
May 11, 10:24 AM CDTSpecial Weather StatementSJTJones51 min
May 11, 10:35 AM CDTAreal Flood AdvisorySJTCrockett, Schleicher115 min
May 11, 10:37 AM CDTSpecial Weather StatementSJTIrion38 min
May 11, 10:41 AM CDTSpecial Weather StatementSJTTom Green49 min
May 11, 10:41 AM CDTSpecial Weather StatementSJTRunnels49 min
May 11, 11:19 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor116 min
May 11, 11:23 AM CDTSpecial Weather StatementSJTCallahan, Taylor37 min
May 11, 11:30 AM CDTSpecial Weather StatementSJTConcho45 min
May 11, 12:05 PM CDTSpecial Weather StatementSJTBrown55 min
May 11, 12:46 PM CDTSpecial Weather StatementSJTSutton59 min
May 11, 1:23 PM CDTSpecial Weather StatementSJTMcCulloch37 min
May 11, 1:51 PM CDTSpecial Weather StatementSJTSutton39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.